Anti-psychotic drugs linked to deaths
http://www.canada.com/vancouversun/story.html?id=7a11406c-f6db-43b1-a9d2-9fd7e836323b[h4]Tom Blackwell, Canwest News Service[/h4]
Dementia patients taking widely used anti-psychotic drugs are up to three times as likely as others to suffer adverse effects that kill them or send them to hospital, a new Canadian study suggests.
Toronto-based researchers are urging more caution in prescribing the medications, typically dispensed when a patient with Alzheimer's or another form of dementia becomes agitated or delusional.
The Institute for Clinical Evaluative Sciences also says its findings underline why the safety of all drugs needs to be closely monitored after the products are approved and hit the market.
Before getting government authorization, drug companies often do not test their treatments on the frail, elderly people who may become the pills' chief market, the scientists note. Anti-psychotics were originally designed for schizophrenics and others with major psychiatric illness.
"It gives a real sense of what the impact of this drug could be. That's very important," said Dr. Paula Rochon, lead author of the study. "We should be very careful about when we prescribe them."
Many patients with Alzheimer's and other types of dementia experience agitation that can include physical assaults on spouses, nurses and other caregivers. Many get anti-psychotics as a result.
But evidence has been mounting in recent years that anti-psychotics are often not effective on such patients, and can bring harmful results such as Parkinson's-like stiffness, heart problems and falls.
The ICES study watched for possible adverse events using medical-care and drug-plan data on 20,000 Ontario patients living in the community and 20,000 in nursing homes, from 1997 to 2004. The results were striking.
Dementia patients living in the community and taking older generation drugs were 3.8 times more likely to experience serious events that resulted either in death or hospitalization, and those taking the newer generation, atypical pills were 3.2 times more likely to suffer such effects. In nursing homes, the risk was up to 2.4 more likely.
Dr. Nathan Hermann, head of geriatric psychiatry at Sunnybrook Health Sciences Centre says the study may have exaggerated the ill effects of the drugs somewhat. It is possible the lashing-out behaviour itself, not the anti-psychotics prescribed for it, causes some of the adverse events, he said.
Still, Hermann said he is convinced the medications are over-used, often because doctors are faced with caregivers frustrated with their patients. "We expected these drugs were going to be relatively free of risks and have very significant benefits. But we've learned over the last five years that the risks are much higher and the benefits much less than we had hoped."
Dear Drugs-Forum readers: We are a small non-profit that runs one of the most read drug information & addiction help websites in the world. We serve over 4 million readers per month, and have costs like all popular websites: servers, hosting, licenses and software. To protect our independence we do not run ads. We take no government funds. We run on donations which average $25. If everyone reading this would donate $5 then this fund raiser would be done in an hour. If Drugs-Forum is useful to you, take one minute to keep it online another year by donating whatever you can today. Donations are currently not sufficient to pay our bills and keep the site up. Your help is most welcome. Thank you.